Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 55, NWS Las Vegas, NV

August 18, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2023, 1:11 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2023, 1:11 PM MST (20:11 UTC)
Expired
Aug 18, 2023, 4:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4237 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WGUS55 KVEF 182011
FFWVEF
AZC015-182315-
/O.NEW.KVEF.FF.W.0055.230818T2011Z-230818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
111 PM PDT Fri Aug 18 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 415 PM MST.

* At 111 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain along Pierce Ferry Road east of South Cove. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  South Cove.

This includes the following roads...
	Pierce Ferry Road between mile markers 43 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3606 11413 3619 11405 3617 11382 3606 11383
      3604 11393

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SM
2 follow-up statements
505 
WGUS75 KVEF 182142
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
242 PM PDT Fri Aug 18 2023

AZC015-182315-
/O.CON.KVEF.FF.W.0055.000000T0000Z-230818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
242 PM MST Fri Aug 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS 
AFTERNOON FOR CENTRAL MOHAVE COUNTY...

At 242 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain along Pierce Ferry Road east of South Cove. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  South Cove.

This includes the following roads...
	Pierce Ferry Road between mile markers 43 and 44.

Although storms have moved away from South Cove and Pierce Ferry 
Road, flooding due
to runoff is still possible and additional storms may move into the 
area this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3606 11413 3619 11405 3617 11382 3606 11383
      3604 11393

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SM
782 
WGUS75 KVEF 182306
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
406 PM PDT Fri Aug 18 2023

AZC015-182316-
/O.EXP.KVEF.FF.W.0055.000000T0000Z-230818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
406 PM MST Fri Aug 18 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR 
CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 PM MST Monday for a 
portion of northwest Arizona.

LAT...LON 3606 11413 3619 11405 3617 11382 3606 11383
      3604 11393

$$

SM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:00 AM MST, 11 hours 11 minutes earlier.

Area forecast discussion, Aug 18, 2:00 AM MST, 11 hours 11 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
200 AM PDT Fri Aug 18 2023

.SYNOPSIS...Shower and thunderstorm activity will increase across
the eastern Mojave Desert and Northwest Arizona today as a deep
plume of monsoonal moisture retreats westward. Locally heavy
rainfall and gusty winds will be the main concerns.  A major surge of
moisture will arrive over the weekend driven by Hurricane Hilary,
which will bring widespread rain and flash flood concerns to the
entire region through early next week.

&&

.SHORT TERM...Today.

An active day is shaping up as low pressure off the southern
California coastline creeps closer and interacts with a deep plume
of monsoonal moisture stretched across Arizona. This moisture
plume will slowly retreat westward today, advancing into the
eastern Mojave Desert by late morning or early afternoon. This
will set the stage of several pockets of strong thunderstorms,
aided by increasing instability with CAPE values 500-1000 j/kg and
precipitable water values of 1.25-1.5 inches from Las Vegas
eastward.

Initially, the low levels will be quite dry resulting in well
mixed thermodynamic profiles with an "inverted V" type structure,
favoring locally strong surface wind gusts. Tonight's 00z HREF is
picking up on this potential with fairly widespread gusts of 30
knots or greater, and a few pockets of 50+ knot winds,
particuarly across Clark, Mohave, and far eastern San Beranrdino
Counties. The Storm Prediction center has highlighted these areas
in a marginal risk of severe storms today as well, mainly focusing
on the risk for strong winds.

In addition to the wind risk, flash flooding will also be a
concern, especially across Northwest Arizona where moisture and
instability fields will be a bit more generous than across
Southern Nevada and far eastern San Bernardino county. Fairly deep
southerly wind profile will favor training thunderstorm activity
and precipitable water anomalies of 150-175% of normal will
translate to very efficient rainfall producing thunderstorms. The
Flash Flood Watch for Mohave County starting today at 11 AM still
looks good. A lesser flood risk, but still a possibility, will
also exist across Clark and eastern San Bernardino counties with
any strong or persistent thunderstorm development. Thunderstorm
activity may persist late into the evening and overnight hours
aided by strong jet dynamics over the area.

Further west, southwesterly breezes associated with the low off
the coast of SoCal will work to keep western areas largely dry and
breezy. Temperatures areawide will be near normal, to perhaps
slightly below normal in areas where thunderstorm activity
develops fairly early and limits the full temperature potential
for  the day.

.LONG TERM...Saturday through the middle of next week.

All eyes remain on Hurricane Hilary and it's impending impact on
the Southwestern US. Guidance remains tightly clustered showing
Hilary's center of circulation lifting north along the Baja
Peninsula Saturday and Sunday and emerging into far southern
California as weak tropical storm or depression by early Monday.
To say this is an unusual weather pattern would be a huge
understatement, as similar tropical systems impacting the
southwest US are rare in our modern record, namely Nora in 1997,
and Kathleen in 1976 were most recent similar storms to have their
remnant circulation pass directly through our forecast area.
Norbert in 2014 caused significant flood impacts to the area even
while the remnant storm remained well offshore of the Mexico
coast.

Regardless of the exact track Hilary takes, a tremendous moisture
flux will enter the region through the Gulf of California and
stream north over the weekend. Precipitable water values at this
time will climb towards record territory, reaching 1.75"+ in Las
Vegas and over 2" in the lower Colorado River Valley.
Additionally, increasing south or southeasterly low level wind
fields are expected as whats left of Hilary lifts northward,
particularly Sunday and Monday, resulting in a strong orographic
component in the higher terrain working to further squeeze out
moisture content in the area. Guidance remains insistent on
widespread rainfall totals of 2-4" across our western zones,
including most of the western Mojave Desert (Yucca Valley, Joshua
Tree, Twentynine Palms, Landers, Barstow, Baker) northward into
Inyo County including Death Valley and the Owens Valley. Some
ensembles are also suggesting more than 2 inches of rain in the
Las Vegas Valley, though ensemble means suggest closer to 1-2
inch storm totals for the metro area. Rainfall totals reaching
even half this much will cause significant issues for some of our
area, and it's likely some major flood issues will evolve for the
areas that get hardest hit over the weekend and into next week.

The WPC Excessive Rainfall Outlook has this risk well covered,
with a moderate risk of excessive rainfall advertised on Day 2
for the Morongo Basin region in Southern San Bernardino County,
with a widespread Slight Risk. This moderate expands to include
most of the Mojave Desert on Day 3 along with a small patch of
High Risk in the Morongo Basin. We believe this is the fist time
a High Risk of excessive rainfall has been delineated by the WPC
in our forecast area.

All this to say, the expectation remains that periods of very
heavy rain continue to be expected as Hilary's remains lift
through the region Saturday-Monday. Timing of the periods of
heaviest precipitation remains a bit uncertain, but should tend
to spread from south to north over the coming days. In addition to
the wet conditions and potential flood risk, deep moisture
entrenched over the region will keep temperatures unseasonably
cool, with the possibility of record low maximum temperatures
Sunday and Monday for much of the region.

Moisture will begin to thin out as Hilary becomes a thing of the
past by Tuesday onward. However, deep moisture will remain across
the area beneath a south or southeasterly flow aloft, suggesting
at least low-grade storm activity will continue into early next
week.

&&

.AVIATION...For Harry Reid...Outside of convective influences,
southerly winds are expected to continue into the afternoon. Gusts
up to 20 knots expected in the late morning and afternoon. Between
18z-20z, models show storms forming on the high terrain and moving
into the valley. Gusty, erratic winds, lightning, and heavy
downpours are likely. If a storm moves over the airfield, visibility
may drop to 2-4SM. After about 04z, thunderstorm potential in the
valley becomes more uncertain, but the potential will exist. Most
guidance clears the valley out by 09z or earlier. After convective
influences wane, winds should become light and variable for the
remainder of the night and into tomorrow morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...For sites in the Las Vegas and Colorado River Valleys,
southerly breezes continue into the afternoon before convective
influences take over. Between 18z-22z, scattered thunderstorms are
expected to develop near or over these sites. Gusty, erratic winds,
lightning, and heavy downpours are likely. If a storm moves over the
airfield, visibility may drop to 2-4SM. After about 04z,
thunderstorm potential becomes more uncertain, but the potential
will exist. Most guidance clears the Las Vegas Valley out by 09z or
earlier, but convection may linger longer in the CO River Valley.
For KBIH and KDAG, no thunderstorm influences are forecast. Typical
diurnal wind patterns with wind gusts of 20-25 knots in the
afternoon and evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Outler
LONG TERM...Outler
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:59 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 18, 2:19 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.